Follow Up

Overdose on Babcock Street. In an alley behind a building. Fire is there before us. A familiar scene. As I approach I can see them hunched over the patient, the bag valve mask out. They have already given her four of narcan. I stand over them looking at the patient. I can’t see her face because the mask obscures it, but I notice that she is quite tiny. I look at her neck then and can see the butterfly tattoo sticking out from under her winter coat. It is Veronica. I last saw her a month and half ago, and had wondered what was going on with her. Did she go back to Woodbury to stay with her sister as she always does when she tries to get clean? Or had she died alone in an alley such as this one? At least I know she is alive. I have the firefighter stop bagging for a moment, and can see while she is still unresponsive, her respirations have picked up. The ground is cold, so we lift her up onto our stretcher, and then bag her on the way to the ambulance. We load her in back, and I barely have her hooked up to the capnography, when she opens her eyes with a violent start. She looks at me blankly.

“Veronica,” I say.

She tears the cannula out of her nose. She squirms and tries to undo the belts.

“No, no,” I say.

“Get it out of me! Get it out of me!” She shouts.

My partner, who has already started driving to the hospital asks me if I need a hand.

I am six eight, two hundred and thirty pounds. My patient is maybe four and a half feet and eighty pounds. “No, I’m okay,” I say as I parry off the blows and kicks she directs toward me. “Help me! Help me! Get it out of me!  Get it out of me!” she screams.

Two police cars are following us as is there practice. I can understand it with regular size people, but this seems unnecessary. I am glad she is so small because I would be in for an ass whupping if she was normal size. She is very, very pissed. The last time I saw her I gave her a orange, a big Cara Cara orange that are so sweet. It was my only one, but I had been glad to see her on the street and to chat with her to see how she was doing and give her encouragement, and I knew how much she liked oranges. Now, she still does seem to even recognize me, or if she does, the prior gift of the Cara Cara orange has bought me no mercy or kindness from her. “Help me! Help me!” she screams. “Get it out of me! Get it out of me!”

By the time we make it to the hospital, she has exhausted herself so that she just lays on her side panting, and then she vomits all over herself and the stretcher.

I was all for the move to the new 4 mg intranasal (IN) naloxone because I thought it would be great for lay people and first responders who either don’t have ambu-bags or are not that experienced with them. The 4 mgs would restore the overdosed person’s respirations sooner and help ward off hypoxic injury. But the truth is, now it seems every overdose I go to, I get there just in time for the person to either try to kick my ass or to vomit on me.

4 mg IN, which is the equivalent of 2 mg intramuscular (IM). may just be too much for some people.

I check on Veronica at the hospital several hours later and am glad that she is still there. She looks wiped out and is very pale. She tells me she told them she wasn’t ready to go back on the street. I don’t blame her because when we brought her in, she didn’t have a cent on her. Her purse was empty. Not a penny in it. And no ID. Robbed again.

She tells me they are going to transfer her to the psych wing because she told them she wanted to kill herself.

“I’m glad you’re getting help,” I say.

She tells me she had gone back to stay with her sister and as always it lasted about a month before they had enough of each other and she came back to Hartford and started in on the heroin again.

I kid her about how crazy she was when she came around from the narcan. She smiles and says, “The Narcan always makes me crazy.”

“Crazy,” I say. “You went complete ape shit on me.”

“You didn’t have to give me so much narcan.”

“I didn’t give it to you, the fire department did. That’s the only size they carry. I would have only given you a little, you know that.”

“I am always violent when I get the narcan. I don’t react to it well.”

“At least you’re alive,” I say.

She shrugs. The shrug saddens me as I sense she truly is ambivalent about living or dying.

The next day, I am off. My partner texts me that he is transporting her from the psych wing to a substance abuse facility. I text him “Tell her I am proud of her.”

He texts back later “She said thank you.”

In EMS you always want to know the followup, the rest of the story.

Will she beat it this time?  Can she stay clean?  Can she find a new life for herself? Or will I see her walking Park Street again?  Hanging with the dealers who like to watch her dance?  Will I have to hold an ambu-bag mask over her face again? Or will I or some other medic find her cold and stiff, her spirit long flown away?

 

 

1 Comment

  • David Clark says:

    I’m a fire guy, EMT etc. One of the things that stick in my mind is that when the guru’s decided to make the narcan available to the masses, someone didn’t think this through. In 44 years, I have seen a share of problems, but knee-jerk issues of a good thing can often turn out rather rough. I hate seeing some of the flippant teaching methods that often go one when giving normal jacks and jills basic information about when to use, how to use, what to look for, the whole shmear. We often forget the true value of mentorship, and in this situation, mentorship in drug administration would go a long way. Just say’n. Thanks, keep up the good fight!

Leave a Reply

Your email address will not be published. Required fields are marked *